Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:
-- The first section of this topic is shown below --
- A potentially life-threatening drug-induced syndrome that results from synaptic increase in serotonin (5-hydroxytryptamine [5-HT]) concentrations and stimulation of peripheral and CNS serotonergic receptors
- It is a concentration-dependent toxicity that can develop in any individual who has ingested drug combinations that synergistically increase synaptic 5-HT.
- Serotonin toxicity occurs in three main settings: (i) therapeutic drug use, which often results in mild to moderate symptoms; (ii) intentional overdose of a single serotonergic agent, which typically leads to moderate symptoms; and (iii) as the result of a drug interaction between numerous serotonergic agents (most commonly, selective serotonin reuptake inhibitors [SSRIs] and monoamine oxidase inhibitors [MAOIs]), most often associated with severe serotonin toxicity.
- Classically characterized by a triad of symptoms that include mental status change, neuromuscular hyperactivity, and autonomic instability
- Onset is usually within 24 hours with 60% of cases occurring within 6 hours of exposure to, or change in, dosing of a serotonergic agent. Rarely, cases have been reported weeks after discontinuation of serotonergic agents.
Increased risk through polypharmacy given frequent use of serotonergic analgesics, antibiotics, and antidepressants
- Serotonin syndrome has similar manifestations in children and adults.
- General management is unchanged in children, other than medication dosing.
- Consider toxic ingestion of serotonergic agents prescribed to caregivers of pediatric patients.
- Symptoms in neonates may include tremors, increased muscle tone, jitteriness, shivering, feeding/digestive disturbances, irritability, agitation, sleep disturbances, increased reflexes, excessive crying, and respiratory disturbances.
- Serotonin levels are increased from baseline during an uncomplicated pregnancy with preeclamptic patients demonstrating a 10-fold increase in serotonin levels.
- 3rd-trimester exposure to SSRIs has been associated with transient neonatal complications that may reflect either acute drug withdrawal or serotonergic toxicity.
Seen in about 14–16% of SSRI overdose patientsIncidence
- Approximately 100,000 adverse events, including deaths, are reported annually with antidepressant use. Most of which are associated with SSRIs, either alone or in combination with other drugs. In a 2008 study, SSRIs alone were responsible for adverse events in 18.8% of cases, with 55.7% due to intentional causes, 39.5% unintentional, and remainder of causes unknown. Of patients reporting adverse effects with SSRIs, 46.6% had symptoms requiring hospitalization, and significant toxic effects occurred in 90 patients with two resultant deaths (1)[A].
- The incidence of serotonin syndrome is rising because serotonergic agents are increasingly used in clinical practice and in combination with other serotonergic agents. However, the true incidence is unclear due to potential misdiagnosis and unreported mild cases.
- Predominant age: affects all age groups
- Predominant sex: male = female
Etiology and Pathophysiology
- Increased synaptic 5-HT or agonist concentration as a result of one or more of the following mechanisms: (i) decreased 5-HT breakdown (e.g., MAOI), (ii) decreased 5-HT reuptake (e.g., SSRI), (iii) increased 5-HT agonists (e.g., tryptophan), (iv) increased 5-HT release (e.g., amphetamines), and (v) CYP2D6 and CYP3A4 inhibitors (e.g., erythromycin)
- Risk is mediated in a dose-related manner to the action of 5-HT/5-HT agonists on 5-HT1A and/or 5-HT2A receptors.
- A number of drugs are associated with serotonin syndrome, which usually involves combination with an SSRI. These include SSRIs (e.g., citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline); MAOIs; SNRIs (duloxetine, venlafaxine, desvenlafaxine); tricyclic antidepressants (e.g., amitriptyline); other antidepressants (nefazodone, trazodone); anxiolytic (buspirone); lithium; triptans; anticonvulsants (Depakote); analgesics (fentanyl, meperidine, pentazocine, tramadol); antibiotics (linezolid, tedizolid [weak MAOI], ritonavir); over-the-counter (OTC) cough medications (dextromethorphan); some antipsychotics (risperidone, olanzapine); antiemetics (ondansetron, granisetron); other medications, such as metoclopramide, cyclobenzaprine, L-dopa; dietary supplements (tryptophan); herbal supplements (St. John’s wort, nutmeg); methylene blue; and drugs of abuse (e.g., methylenedioxymethamphetamine [MDMA], cocaine, D-lysergic acid diethylamide [LSD], and amphetamine) (2)[A].
- Serotonergic agents
- Comorbid conditions leading to polypharmacy
- Reported following ingestion of a single agent
- The greatest number of adverse events has been shown to be associated with SSRIs in combination with other substances, and the combination of SSRIs and MAOIs carries the greatest risk of developing serotonin toxicity.
- Consider drug–drug interactions when a multidrug regimen is required and avoid if possible.
- Caution patients about taking SSRIs with OTC medications (e.g., dextromethorphan) or herbal supplements (e.g., St. John’s wort) prior to consulting a physician.
- Clinician education and continual improvement in use of health information technology to identify potential drug–drug interactions
- Avoid serotonergic agents for nonpsychiatric disorders (e.g., tramadol for pain relief).